Hypoglycemia--Low blood sugar
Hypoglycemia simply means low blood sugar. It can happen to a normal person under extreme hunger conditions, when they have loss of appetite, vomit too much; OR to a diabetic when the dose of diabetes medicine is too high at the time. Technically, we have low blood sugar when our blood glucose concentration goes below 3.9mmol/L.
Why do we need sugar in our blood? Well just like cars need petrol as fuel to function, our bodies need sugar. The form of sugar in the blood is glucose to be precise. Our cells draw in sugar from the blood (with the help of insulin), and uses these sugars to function and survive.
When our blood is LOW in sugar, our body undergoes an "emergency reaction" to release storage glucose back into our blood. These reactions will cause some very characteristic symptoms which we must learn to identify, so we can act to eat fast before the emergency sugar supplies run out.
Below are the typical symptoms that one would experience when their blood sugar is low.
So what should we DO in case of low blood sugar?
1. If we have a blood sugar meter, we should check our blood sugar immediately. If it falls below 3.9mmol/L, TREAT yourself by following step 3.
2. If you do NOT have a blood sugar meter, but experience a lot of the symptoms described above, TREAT yourself by following step 3.
3. Treating mild hypoglycemia can be quite easy if you catch it early. Take 10-20g of sugar or sugary drinks to increase your blood sugars the express way. This can be anything from 2 sugar cubes to 1-2 table spoons of honey or half a glass of sweet drinks. DO NOT use diabetic sugar replacements (like equal or pal sweet) for the purpose of treating hypoglycemia. It is also a good idea for diabetics under medication to bring along some sweets at all times.
4. Recheck your blood sugars after 15 minutes. If it is still lower than 3.9mmol/L, eat/drink another 20g of carbohydrates. Recheck again in another 15 minutes.
5. If your body still doesn't respond to the above treatment methods, your condition may be severe. Get a friend/relative to get you to a hospital/clinic. Glucagon injections may be needed in these cases. Also, a simple dextrose drip will also bring sugars back up almost immediately.
6. If hypoglycemia occurs frequently, talk to your healthcare provider to reevaluate your diabetic treatment. Adjustments to your existing diabetic medication may be needed. If you are NOT a diabetic but you experience hypoglycemia on a regular basis, it is also a cause for concern as it may indicate other endocrine related diseases.